Last Updated:

New Zealand Authorities Link 26-year-old Man's Death To Pfizer COVID Vaccine

New Zealand on Monday confirmed that a 26-year-old man’s death is connected to a side effect from Pfizer’s COVID-19 vaccine, according to a press release.

New Zealand

IMAGE: PTI


New Zealand on Monday confirmed that a 26-year-old man’s death is connected to a side effect from Pfizer’s COVID-19 vaccine. According to a press release, a preliminary post-mortem analysis indicated that the probable cause of the man’s demise was myocarditis, which is a rare side effect of the vaccine that causes the heart muscle wall to become inflamed. This is New Zealand’s second death linked to a known but rare side effect from the vaccine after health authorities in August reported a woman had died after taking her doses. 

“With the current available information, the Board has considered that the myocarditis was probably due to vaccination in this individual," a COVID-19 Vaccine Independent Safety Monitoring Board said in a statement, adding that the man died within two weeks of receiving his first Pfizer vaccine. 

The statement noted that “Covid-19 infection can itself be a cause of myocarditis" and said, "it remains safer to be vaccinated than to be infected with the virus."

Further, the board even highlighted that the benefits of vaccination with the Pfizer vaccine for COVID-19 continue to greatly overweigh the risk of such rare side effects. It said that the man had not sought medical advice or treatment for his symptoms. A Pfizer spokesperson, on the other hand, also said that firm was aware of the report of the death in New Zealand. Pfizer even monitored all reports of possible adverse events and continued to believe the benefit-risk profile for its jab was positive. 

Separately, the World Health Organization (WHO) acknowledged that a “very rare signal of myocarditis” has been reported from some coronavirus vaccines. The health agency added that most myocarditis cases occur in young men between the ages of 16 and 24, typically a few days after their second jab. 

Vaccinated 13-yr-old dies with possible myocarditis 

Meanwhile, as per the press note, New Zealand’s vaccine safety board also said that another two people, including a 13-year-old, had died with possible myocarditis after taking their vaccinations. The board said that more details were still needed before linking the child’s demise to the vaccine. A further statement will be made when that information is available.

“The Board considers that the circumstances of these cases do not impact or change the known information on myocarditis, and the benefits of vaccination with the Pfizer vaccine for COVID-19 continue to greatly outweigh the risk of such rare side effects. The Board has recommended actions to be taken by the COVID-19 Vaccine and Immunisation Programme to continue to highlight myocarditis as a very rare side effect of the Pfizer vaccine,” the statement read. 

(Image: PTI)


 

First Published: